Antibiotic-associated diarrhea results from a disequilibrium of the normal intestinal flora of the gut by antibiotics. Almost all antibiotics can cause diarrhea, but the risk is higher with broad-spectrum antibiotics such as cephalosporins (eg, cefdinir and cefpodoxime) and penicillins (eg, amoxicillin and ampicillin). Generally, antibiotic-associated diarrhea is mild, resolving shortly after the antibiotic therapy is stopped and requiring no treatment. However, older individuals and those in nursing homes or hospitals are more susceptible to severe diarrhea as a result of infection with Clostridioides (formerly Clostridium) difficile, the major enteropathogen of antibiotic-associated diarrhea. Outbreaks of C difficile diarrhea may occur in hospitals and outpatient facilities where contamination with spores is prevalent and difficult to control. Although the normal gut flora resists C difficile colonization and overgrowth, the use of antibiotics allows proliferation of C difficile, toxin production, and diarrhea.
How much do you know about antibiotic-associated diarrhea? Test your knowledge with this fast quiz.
Medscape © 2020 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: B.S. Anand. Fast Five Quiz: Antibiotic-Associated Diarrhea - Medscape - Jul 09, 2020.